Alert archive / Hawaii / High Surf Warnings in 2010

High Surf Warning 2, NWS Honolulu, HI

January 8, 2010Honolulu County, Kauai County, Kalawao County, Hawaii

NWS Honolulu, HI issued this high surf warning at Jan 8, 2010, 2:22 PM HST for Honolulu County, Kauai County, Kalawao County, Hawaii. It was in force for 13 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jan 8, 2010, 2:22 PM HST (00:22 UTC)
Expired
Jan 9, 2010, 3:30 AM HST
In force
13 hr
Issued by
NWS Honolulu, HI

Counties Honolulu County, HI, Kalawao County, HI, Kauai County, HI

The nearest sounding before it

Lihue, (PHLI), launched 00:00Z, 0.4 hours before the alert went out and 127 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lihue, at 00:00Z on 2010-01-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lihue, at 00:00Z on 2010-01-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 107 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1311 m above ground
0-6 km bulk shear
47 kt
0-1 km storm-relative helicity
107 m²/s²
0-3 km storm-relative helicity
92 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

077 
WHHW40 PHFO 090022
CFWHFO

COASTAL HAZARD MESSAGE
NATIONAL WEATHER SERVICE HONOLULU HI
222 PM HST FRI JAN 8 2010

...HIGH SURF WARNING FOR NORTH AND WEST FACING SHORES OF NIIHAU
KAUAI OAHU MOLOKAI AND NORTH FACING SHORES OF MAUI...
...HIGH SURF ADVISORY FOR WEST FACING SHORES OF LANAI KAHOOLAWE
AND THE BIG ISLAND...

.OVERVIEW...THE CURRENT WEST-NORTHWEST SWELL WILL SLOWLY SUBSIDE
THROUGH SATURDAY. THIS SWELL WILL CONTINUE TO PRODUCE ADVISORY
LEVEL SURF FOR WEST FACING SHORES OF SHELTERED ISLANDS. A NEW
NORTH-NORTHWEST SWELL WILL BUILD THIS AFTERNOON AND EVENING...
REINFORCING THE CURRENT SWELL AND BRINGING SURF ABOVE WARNING
LEVELS FOR NORTH AND WEST FACING SHORES OF EXPOSED ISLANDS. THIS
SWELL WILL CONTINUE THROUGH SATURDAY BEFORE BRIEFLY SUBSIDING.

A MUCH LARGER NORTHWEST SWELL WILL ARRIVE ON SUNDAY. SURF HEIGHTS
MAY DROP BELOW WARNING LEVELS SATURDAY NIGHT AND EARLY SUNDAY...
BUT WILL QUICKLY CLIMB WELL ABOVE THE WARNING THRESHOLD FOR NORTH
AND WEST FACING SHORES. THIS VERY LARGE SWELL WILL PRODUCE WARNING
LEVEL SURF THROUGH TUESDAY.

HIZ001>003-006>008-012-013-017-019-020-091430-
/O.UPG.PHFO.SU.Y.0003.000000T0000Z-100110T0400Z/
/O.NEW.PHFO.SU.W.0002.100109T0022Z-100113T0400Z/
NIIHAU-KAUAI WINDWARD-KAUAI LEEWARD-WAIANAE COAST-
OAHU NORTH SHORE-OAHU KOOLAU-MOLOKAI WINDWARD-MOLOKAI LEEWARD-
MAUI WINDWARD WEST-MAUI CENTRAL VALLEY-WINDWARD HALEAKALA-
222 PM HST FRI JAN 8 2010

...HIGH SURF WARNING IN EFFECT UNTIL 6 PM HST TUESDAY...

SURF ALONG NORTH AND WEST FACING SHORES OF KAUAI AND NIIHAU AND
ALONG NORTH FACING SHORES OF OAHU MOLOKAI AND MAUI WILL BE 20 TO
30 FEET THROUGH SATURDAY. 

SURF ALONG WEST-FACING SHORES OF OAHU AND MOLOKAI WILL BE 15 TO 20
FEET THROUGH SATURDAY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HIGH SURF WARNING INDICATES THAT DANGEROUS...BATTERING WAVES
WILL POUND THE SHORELINE. THIS WILL RESULT IN VERY DANGEROUS
SWIMMING CONDITIONS...AND DEADLY RIP CURRENTS.

&&

$$

HIZ014-016-023-026-091430-
/O.CON.PHFO.SU.Y.0003.000000T0000Z-100110T0400Z/
LANAI MAKAI-KAHOOLAWE-KONA-KOHALA-
222 PM HST FRI JAN 8 2010

...HIGH SURF ADVISORY REMAINS IN EFFECT UNTIL 6 PM HST SATURDAY...

SURF ALONG WEST FACING SHORES OF LANAI KAHOOLAWE AND THE BIG
ISLAND WILL BE 8 TO 10 FEET THROUGH SATURDAY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HIGH SURF ADVISORY MEANS THAT HIGH SURF WILL AFFECT BEACHES IN
THE ADVISORY AREA...PRODUCING RIP CURRENTS AND LOCALIZED BEACH
EROSION.

$$

BRAVENDER
1 follow-up statement
454 
WHHW40 PHFO 091330
CFWHFO

COASTAL HAZARD MESSAGE
NATIONAL WEATHER SERVICE HONOLULU HI
330 AM HST SAT JAN 9 2010

...HIGH SURF ADVISORY FOR NORTH AND WEST FACING SHORES OF NIIHAU
KAUAI OAHU MOLOKAI...NORTH FACING SHORES OF MAUI...AND WEST FACING
SHORES OF LANAI KAHOOLAWE AND THE BIG ISLAND...

.OVERVIEW...ADVISORY LEVEL SURF WILL CONTINUE ALONG THE AFFECTED
BEACHES TODAY BEFORE A MUCH LARGER NORTHWEST SWELL ARRIVES ON
SUNDAY. SURF HEIGHTS WILL QUICKLY CLIMB WELL ABOVE THE WARNING
THRESHOLDS FOR NORTH AND WEST FACING SHORES ON SUNDAY. THIS VERY
LARGE SWELL WILL LIKELY PRODUCE WARNING LEVEL SURF INTO TUESDAY.

HIZ001>003-006>008-012-013-017-019-020-100230-
/O.CAN.PHFO.SU.W.0002.000000T0000Z-100113T0400Z/
/O.EXB.PHFO.SU.Y.0003.000000T0000Z-100113T0400Z/
NIIHAU-KAUAI WINDWARD-KAUAI LEEWARD-WAIANAE COAST-
OAHU NORTH SHORE-OAHU KOOLAU-MOLOKAI WINDWARD-MOLOKAI LEEWARD-
MAUI WINDWARD WEST-MAUI CENTRAL VALLEY-WINDWARD HALEAKALA-
330 AM HST SAT JAN 9 2010

...HIGH SURF ADVISORY IN EFFECT UNTIL 6 PM HST TUESDAY...
...HIGH SURF WARNING IS CANCELLED...

SURF ALONG NORTH AND WEST FACING SHORES OF KAUAI AND NIIHAU...AND
ALONG NORTH FACING SHORES OF OAHU MOLOKAI AND MAUI WILL BE 15 TO
20 FEET THIS MORNING...DROPPING TO HEIGHTS OF 12 TO 18 FEET THIS
AFTERNOON.

SURF ALONG WEST-FACING SHORES OF OAHU AND MOLOKAI WILL BE 10 TO
14 FEET THIS MORNING...DROPPING TO HEIGHTS OF 8 TO 12 FEET THIS
AFTERNOON.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HIGH SURF ADVISORY MEANS THAT HIGH SURF WILL AFFECT BEACHES IN
THE ADVISORY AREA...PRODUCING LARGE BREAKING WAVES...RIP CURRENTS
AND LOCALIZED BEACH EROSION.

&&

$$

HIZ014-016-023-026-100230-
/O.CON.PHFO.SU.Y.0003.000000T0000Z-100110T0400Z/
LANAI MAKAI-KAHOOLAWE-KONA-KOHALA-
330 AM HST SAT JAN 9 2010

...HIGH SURF ADVISORY REMAINS IN EFFECT UNTIL 6 PM HST THIS
EVENING...

SURF ALONG WEST FACING SHORES OF LANAI...KAHOOLAWE AND THE BIG
ISLAND WILL BE 6 TO 10 FEET THROUGH THIS AFTERNOON.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HIGH SURF ADVISORY MEANS THAT HIGH SURF WILL AFFECT BEACHES IN
THE ADVISORY AREA...PRODUCING LARGE BREAKING WAVES...RIP CURRENTS
AND LOCALIZED BEACH EROSION.

$$

HOUSTON

What forecasters said that day

The local office's own words before this high surf warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Honolulu, HI wrote its last area forecast discussion before this high surf warning went out at Jan 8, 10:00 AM HST, 4 hours 22 minutes earlier.

Area forecast discussion, Jan 8, 10:00 AM HST, 4 hours 22 minutes before
AREA FORECAST DISCUSSION...CORRECTED
NATIONAL WEATHER SERVICE HONOLULU HI
1000 AM HST FRI JAN 8 2010

.SYNOPSIS...
CLOUDS AND LIGHT SHOWERS WILL LINGER NEAR MAUI DUE TO A DISSIPATING
FRONT...BUT WILL SLOWLY BREAK UP THROUGH THE AFTERNOON. ANOTHER COLD
FRONT WILL APPROACH FROM THE NORTHWEST...CAUSING WINDS TO TURN
SOUTHWESTERLY ON SATURDAY. THE FRONT IS EXPECTED TO REACH KAUAI AND
OAHU ON SUNDAY.

&&

.DISCUSSION...
CLOUDS AND LIGHT SHOWERS ASSOCIATED WITH A DISSIPATING FRONT
CONTINUE TO AFFECT MAINLY MAUI. THESE CLOUDS ALONG THIS BOUNDARY
WERE BREAKING UP YESTERDAY AFTERNOON...BUT FILLED BACK IN OVERNIGHT.
THEY WILL THIN OUT AGAIN TODAY DURING THE DIURNAL CLOUD MINIMUM
OVER THE OCEAN...BUT CLOUDS OVER LAND WILL REMAIN. HAVE UPDATED THE
FORECAST TO REFLECT GREATER CLOUDS AND SHOWERS OVER MAUI AND THE
WINDWARD BIG ISLAND...AND TO SHOW AN IMPROVING TREND DURING THE DAY.
THE 12Z GFS SHOWS THE REMNANTS OF THE BOUNDARY LIFTING NORTHWARD AS
A STRENGTHENING SOUTHERLY FLOW FILLS IN AHEAD OF THE NEXT SYSTEM.
THEREFORE THE FOCUSING MECHANISM WILL NO LONGER BE NEAR THE STATE...
AND WE WILL SEE FEWER CLOUDS TONIGHT AND SATURDAY.

OTHERWISE...THE AIRMASS ACROSS THE REST OF THE STATE IS QUITE DRY
AND STABLE. THE 12Z SOUNDING FROM LIHUE SHOWED AN INVERSION NEAR
3000 FT AND A PRECIPITABLE WATER OF 0.75. CLOSER TO THE LINGERING
BOUNDARY AND CLOUD BAND...THE 12Z SOUNDING FROM HILO SHOWED AN
INVERSION NEAR 6000 FT AND A PRECIPITABLE WATER OF 1.1 INCHES. THESE
OBSERVATIONS SUPPORT THE AMSU/SSMI BLENDED TOTAL PRECIPITABLE WATER
IMAGERY FROM THIS MORNING...WHICH SHOW A NARROW BAND OF HIGHER PW
VALUES EXTENDING THROUGH THE ALENUIHAHA CHANNEL AND MUCH DRIER AIR
NORTHWEST OF OAHU.

THE 12Z GFS AND ECMWF ARE SIMILAR WITH THE TIMING AND POSITION OF
THE NEXT FRONT...WHICH IS CURRENTLY NEAR MIDWAY ATOLL. LIGHT WINDS
AND DIURNAL SEA AND LAND BREEZES ACROSS THE STATE WILL GIVE WAY TO
STRONGER SOUTHWESTERLY FLOW LATER TONIGHT AND SATURDAY AS THE FRONT
APPROACHES...ESPECIALLY ACROSS THE WESTERN HALF OF THE STATE. THE
SURFACE RIDGE WILL STALL NEAR THE BIG ISLAND. THE TIMING HAS BEEN
CONSISTENT OVER THE PAST FEW RUNS...WITH THE BOUNDARY REACHING KAUAI
LATE SATURDAY NIGHT AND OAHU ON SUNDAY. THE ECMWF STILL TAKES THE
FRONT DOWN THE ISLANDS CHAIN FASTER THAN THE GFS...BUT THEY ARE IN
BETTER AGREEMENT SHOWING THAT AT LEAST SOME CLOUDS AND SHOWERS WILL
AFFECT MUCH OF THE STATE EVENTUALLY. FORECAST SOUNDINGS SHOW THE
ATMOSPHERE REMAINING STABLE...AND THE SETUP LOOKS SIMILAR TO THE
CURRENT BOUNDARY THAT HAS AFFECTED THE STATE OVER THE PAST COUPLE
DAYS.

FARTHER OUT THROUGH THE EXTENDED...ANOTHER HIGH IS EXPECTED TO PASS
NORTH OF THE STATE IN THE TUESDAY TIME FRAME...ONLY TO BE QUICKLY
FOLLOWED BY ANOTHER FRONT DURING THE MIDDLE OF THE WEEK. BOTH THE
GFS AND ECMWF SHOW THIS FRONT HAVING A STRONGER NORTHWESTERLY FLOW
BEHIND IT...AND A STRONGER THERMAL GRADIENT ALONG IT.

&&

.MARINE...
THE SWELL AT THE WAIMEA BAY BUOY CONTINUES TO SLOWLY DIMINISH...AND
IS DOWN TO 10 FEET/14 SECONDS. SEAS AT BUOY 51101 SHOWED A TWO FOOT
RISE LATE LAST NIGHT AND THIS MORNING...AND THIS REINFORCEMENT WILL
HELP TO KEEP ADVISORY LEVEL SURF GOING AT LEAST THROUGH SATURDAY FOR
NORTH AND WEST FACING SHORES. AS THE SWELL SLOWLY DIMINISHES THROUGH
SATURDAY...COMBINED SEAS WILL BEGIN TO DROP BELOW THE 10 FOOT LEVEL
FOR SMALL CRAFT ADVISORIES.

THE LOW PRESSURE SYSTEM THAT WILL BRING THE NEXT COLD FRONT TO THE
AREA LATE SATURDAY/SUNDAY WILL ALSO BRING ANOTHER VERY LARGE SWELL.
THE SYSTEM IS CURRENTLY LOCATED NEAR THE DATELINE...AND WILL EXPAND
AS IT MOVES EASTWARD...CREATING A LARGE FETCH OF GALE TO STORM FORCE
WINDS POINTED AT THE STATE. THE 12Z WW3 SHOWS THIS SWELL PEAKING
EARLY MONDAY AT 20 FEET/17 SECONDS AT THE WAIMEA BAY DATA POINT.
THIS WILL LEAD TO WARNING LEVEL SURF ALONG NORTH AND WEST FACING
SHORES ON SUNDAY AND MONDAY...AND POSSIBLY INTO TUESDAY.

&&

.HFO WATCHES/WARNINGS/ADVISORIES...
HIGH SURF ADVISORY UNTIL 6 PM HST SATURDAY FOR NIIHAU-KAUAI
WINDWARD-KAUAI LEEWARD-WAIANAE COAST-OAHU NORTH SHORE-OAHU
KOOLAU-MOLOKAI-LANAI MAKAI-KAHOOLAWE-MAUI WINDWARD WEST-MAUI
CENTRAL VALLEY-WINDWARD HALEAKALA-KONA-KOHALA.

SMALL CRAFT ADVISORY UNTIL 6 AM HST SATURDAY FOR KAUAI NORTHWEST
WATERS-KAUAI WINDWARD WATERS-KAUAI LEEWARD WATERS-OAHU WINDWARD
WATERS-MAUI COUNTY WINDWARD WATERS-BIG ISLAND WINDWARD WATERS.

SMALL CRAFT ADVISORY UNTIL 6 PM HST THIS EVENING FOR KAUAI
CHANNEL-KAIWI CHANNEL-BIG ISLAND SOUTHEAST WATERS.

&&

BRAVENDER

CORRECTED TO REMOVE EXTRANEOUS WORDING IN THE MARINE SECTION

Nearby

High Surf Warnings in Hawaii, 2010Every high surf warning in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.